Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS San Diego, CA

August 19, 2013San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 19, 2013, 1:41 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2013, 1:41 PM PDT (20:41 UTC)
Expired
Aug 19, 2013, 4:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 85 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WGUS56 KSGX 192041
FFWSGX
CAC071-192345-
/O.NEW.KSGX.FF.W.0028.130819T2041Z-130819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
141 PM PDT MON AUG 19 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF APPLE VALLEY...

* UNTIL 445 PM PDT

* AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE    
  VALLEY...AND STATE ROUTE 18 BETWEEN LUCERNE AND APPLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT FLASH FLOODING OR DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3428 11709 3436 11720 3457 11725 3463 11704
      3453 11696 3435 11690

$$

JJT
2 follow-up statements
422 
WGUS76 KSGX 192153
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT MON AUG 19 2013

CAC071-192345-
/O.CON.KSGX.FF.W.0028.000000T0000Z-130819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
253 PM PDT MON AUG 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DUAL POL 
STORM TOTAL PRECIPITATION INDICATED ONE TO ONE AND A HALF INCHES OF 
PRECIPITATION HAS FALLEN OVER THE AREA. THIS REGION RECEIVED HEAVY 
PRECIPITATION YESTERDAY...AND COMBINED WITH PRECIPITATION FROM 
TODAY...FLASH FLOODING MAY BE OCCURRING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO APPLE 
VALLEY...AND STATE ROUTE 18 BETWEEN LUCERNE AND APPLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3428 11709 3436 11720 3457 11725 3463 11704
      3453 11696 3435 11690

$$

JJT
606 
WGUS76 KSGX 192302
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 PM PDT MON AUG 19 2013

CAC071-192310-
/O.CAN.KSGX.FF.W.0028.000000T0000Z-130819T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
402 PM PDT MON AUG 19 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

FLASH FLOODING IS NO LONGER EXPECTED OVER THE WARNED AREA. ALTHOUGH 
HEAVY RAINS HAVE ENDED...RUN-OFF WILL CONTINUE OVER THE NEXT COUPLE 
HOURS...AND ROADWAYS MAY BE SLICK. 

LAT...LON 3428 11709 3436 11720 3457 11725 3463 11704
      3453 11696 3435 11690

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:50 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 19, 9:50 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT MON AUG 19 2013

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A
LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN
CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS
EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY
STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. AS THE TROUGH OF LOW
PRESSURE WEAKENS AND MOVES INLAND THROUGH NORTHERN AND CENTRAL
CALIFORNIA...DRIER SOUTHWEST FLOW ALOFT AND STRONGER ONSHORE FLOW
WILL FOLLOW FOR TUESDAY AND WEDNESDAY...WEAKENING LATE IN THE WEEK.
A GREATER INFLUX OF MONSOONAL MOISTURE IS POSSIBLE FOR NEXT WEEKEND
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

REMAINDER OF TODAY THROUGH THIS EVENING...
MOST OF SAN BERNARDINO COUNTY HAD NATURES ALARM CLOCK GO OFF THIS
MORNING WITH THUNDERSTORMS BEGINNING SHORTLY BEFORE 0400 PDT AND
CONTINUING UP UNTIL 0830 PDT. THE 19/12Z ANALYSES SHOWED THE LOW IS
VERTICALLY STACKED AND CLOSED FROM 925 MB UP TO 200 MB. THIS WOULD
ARGUE FOR A BAROTROPIC MODEL SOLUTION AND THE ONLY AVAILABLE MODELS
AT THE FIELD OFFICE LEVEL ARE ALL BAROCLINIC. THOUGH THESE ARE SLOW
IN MOVING THE LOW OUT TO THE NORTHEAST...2 KTS/LESS THAN 3
MPH...THEY MAY STILL BE TOO FAST. PLAN TO USE HRRR MODEL AS MODEL OF
CHOICE FOR FIRST/SECOND PERIODS. ALREADY DID SOME QUICK
MODIFICATIONS TO THE GRIDS AND ISSUED UPDATES TO THE ZONE FORECAST
PRODUCTS.

REMAINDER OF TONIGHT INTO WEDNESDAY...
NO CHANGES ANTICIPATED TO CURRENT GRIDS/FORECAST AS THEY AGREE WITH
LATEST GUIDANCE...ASSUMING THESE BAROCLINIC MODELS ARE NOT TOO FAST
ON DRYING OUT AIR MASS.

THURSDAY THROUGH SUNDAY...FROM EARLY MORNING DISCUSSION...
A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE EASTERN PACIFIC. THIS
MAY DRAW INCREASING MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA FOR
NEXT WEEKEND INTO EARLY NEXT WEEK WITH SOME CONTINUING MODEL TO
MODEL AND RUN TO RUN DIFFERENCES WITH THE DETAILS AND DEGREE OF THE
POSSIBLE MOISTURE INFLUX. THE CURRENT FORECAST NOW SHOWS SLOWLY
INCREASING POPS FOR THE MOUNTAINS AND DESERTS FOR SATURDAY THROUGH
EARLY NEXT WEEK.

&&

.HYDROLOGY...
FLASH FLOOD THREAT IS LOW TO MODERATE...GROUND BASED GPS
PRECIPITABLE WATER SENSORS ACROSS SW CALIFORNIA SHOW AMOUNTS RANGING
FROM 1.2 INCHES WEST OF THE MOUNTAINS TO 1.6 INCHES OVER THE
MOUNTAINS AND DESERTS. HOWEVER ONLY ONE STATION REPORTED ANY
SIGNIFICANT RAIN EARLY THIS MORNING...HEAPS PEAK ON THE FRONT RANGE
OF THE SAN BERNARDINO MOUNTAINS WITH 0.25 INCHES RAINFALL. ALTHOUGH
RAINSHAFTS WERE OBSERVED OVER THE HIGH DESERTS...RAINFALL AMOUNTS
THERE AS WELL AS ELSEWHERE HAVE GENERALLY BEEN LESS THAN 0.10
INCHES. THESE LOW NUMBERS PROBABLY DUE TO THE TRANSPORT
WINDS...SOUTHEAST WINDS 15-25 MPH IN THE LOWER 15000 FEET...WHICH
DOES NOT ALLOW THE CELLS TO STICK AROUND LONG ENOUGH TO DUMP MUCH
MORE THAN WHAT HAS BEEN OBSERVED SO FAR. STILL HAVE TO WORRY ABOUT
TRAINING OF CELLS AKA SEVERAL CYCLES OF THUNDERSTORMS MOVING ACROSS
THE SAME AREA UNTIL EARLY EVENING HOURS TONIGHT...IF THIS DEVELOPS
WOULD LIKELY PRODUCE FLASH FLOODING EAST/SOUTHEAST SLOPES OF
MOUNTAINS WITH RUNOFF DOWN INTO DESERT VALLEY FLOORS. JUST MODIFIED
THE 11AM THROUGH 11 PM GRIDS TO REFLECT MORE WIDESPREAD
THUNDERSTORMS AND A LITTLE MORE RAIN. EVEN SO...STILL
UNDERFORECASTING SREF POPS BY HALF SO THAT SGX GRIDS DO NOT CLASH
TOO MUCH WITH NEIGHBORING OFFICES. WILL PROBABLY TWEAK A LITTLE MORE
LATER THIS MORNING AND ISSUE ANOTHER QPS/UPDATED ESF.

&&

.AVIATION...
191457Z...COAST/VALLEYS...STRATUS ABOUT 20 SM INLAND...WITH BASES
800-1200 FT MSL AND TOPS 1600-1800 FT MSL...WILL SLOWLY CLEAR TO THE
COAST THROUGH 1900 UTC. 1900-20/0100 UTC...UNRESTRICTED VIS WITH
SCT-FEW CLDS AOA 9000 FT MSL...IN ADDITION TO SCT-BKN CLDS 1200-1500
FT MSL LINGERING WITHIN 5 SM OF THE COAST...POSSIBLY IMPACTING
KSAN...KCRQ AND KSNA WITH BKN CIGS AT TIMES. 20/0100-0700
UTC...STRATUS MOVING BACK INLAND...EVENTUALLY REACHING 20 SM INLAND
BY 20/1400 UTC...WITH BASES AND TOPS SIMILAR TO THIS MORNING.

MTNS/DESERTS...ISOLATED SHOWERS/TSTMS OVER WESTERN SAN BERNARDINO
COUNTY WILL TAPER OFF THROUGH 1700 UTC. HOWEVER...THERE IS ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER
THE RIVERSIDE AND SAN BERNARDINO MTNS AND HIGH DESERTS WITH BASES
NEAR 9000 FT MSL AND TOPS TO 35000 FT MSL. THESE STORMS MAY PRODUCE
SMALL HAIL...STRONG UPDRAFTS...2-5SM VIS IN HEAVY RAIN...AND LOCAL
GUSTY SFC WINDS TO 40 KT. OTHERWISE...SCT-BKN CLDS AOA 9000 FT MSL
AND UNRESTRICTED VIS THROUGH TUESDAY MORNING.

&&

.MARINE...
ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE
EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET THIS
EVENING. SOME VULNERABLE LOW-LYING AREAS ALONG THE COAST MAY
EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE.

&&

.FIRE WEATHER...
LOT OF DRY LIGHTNING BETWEEN 0400 AND 0800 PDT THIS MORNING...A
CONSERVATIVE COUNT OF 500 STRIKES DURING THIS TIME PERIOD WITH AT
LEAST 9 LIGHTNING STARTED FIRES ON THE SAN BERNARDINO NATIONAL
FOREST. WITH EXCEPTION OF HEAPS PEAK...STATIONS WITH NEARBY
LIGHTNING REPORTED NO RAINFALL OR AMOUNTS LESS THAN 0.10 INCHES.
EXPECT A TEMPORARY BREAK IN THUNDERSTORM ACTIVITY UNTIL 1100 PDT
THEN SCATTERED THUNDERSTORMS OVER MOUNTAINS AND DESERTS...MOVING
NORTH NORTHWEST AROUND 15 MPH. MOST OF THESE SHOULD BE A MIXTURE OF
WET AND DRY...HAVE LAL OF 3 AND 4 FOR REMAINDER OF TODAY/THIS
EVENING. STILL NO WIDESPREAD SIGNIFICANT RAINFALL AMOUNTS EXPECTED
DUE TO SPEED OF MOVEMENT AND DRY LAYER FROM BELOW THUNDERSTORM BASES
AND TOP OF ANY MARINE AIR INFLUENCE...ROUGHLY 10,000 FT TO 2000 FT
MSL....WHICH PRETTY MUCH COVERS ALL OF THE MOUNTAINS AND DESERTS.

FOR TUESDAY AND WEDNESDAY...THE LOW IS MOVING EVER SO SLOWLY TOWARDS
THE NORTHEAST...ASSUMING THE MODELS ARE CORRECT AND IT'S STILL NOT
SITTING IN THE SAME POSITIONS OR FURTHER SOUTH. SO BASED ON MODEL
MOVEMENT SOUTHWEST CALIFORNIA SHOULD BE UNDER MORE STABLE AND
SOMEWHAT DRIER AIRMASS AND PREVAILING SOUTHWEST FLOW. PERHAPS NO
NEW FIRE STARTS BUT A DRIER AND POTENTIALLY BREEZIER PATTERN WOULD
FAN TO LIFE ANY SLEEPERS AND INCREASE FIRE ACTIVITY ACROSS ONGOING
FIRES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HARRISON
SHORT TERM WARNINGS/STATEMENTS...HARRISON/JJT
Hazardous weather outlook, Aug 19, 3:00 AM PDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT MON AUG 19 2013

CAZ055-056-058-060>062-200100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A
LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN
CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS
EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY
STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. ISOLATED FLASH
FLOODING IS POSSIBLE WHERE THUNDERSTORMS TRACK REPEATEDLY ACROSS THE
SAME AREA...MAINLY FOR SAN BERNARDINO COUNTY DESERT AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW
WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS
EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE
WILDFIRE POTENTIAL.

.SPOTTER INFORMATION STATEMENT
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR SAN BERNARDINO COUNTY
FOR THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

17

In the hours before

Special weather statement, Aug 19, 1:23 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PDT MON AUG 19 2013

CAZ055-060-192115-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
123 PM PDT MON AUG 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY
UNTIL 215 PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG HIGHWAY 18 BETWEEN LUCERNE VALLEY AND
APPLE VALLEY...MOVING NORTHWEST AT 10 MPH. THIS STORM WILL LIKELY
PRODUCE PEA SIZE HAIL...FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG
WIND GUSTS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3443 11727 3461 11714 3448 11692 3434 11704
TIME...MOT...LOC 2020Z 115DEG 8KT 3441 11706

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:17 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 19, 1:23 PM PDTSpecial Weather StatementSGX52 min
Aug 19, 3:04 PM PDTSevere Thunderstorm WarningSGXSan Bernardino26 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.